Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS Hastings, NE

April 27, 2012Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 27, 2012, 3:21 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2012, 3:21 PM CDT (20:21 UTC)
Expired
Apr 27, 2012, 4:00 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jewell County, KS, Mitchell County, KS

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 3:33 PM CDTHAIL 14 W Beloit, KSQUARTER SIZE HAIL AT SOLOMON RAPIDS
Apr 27, 3:47 PM CDTHAIL 0.755 Ne Beloit, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WUUS53 KGID 272021
SVRGID
KSC089-123-272100-
/O.NEW.KGID.SV.W.0065.120427T2021Z-120427T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT FRI APR 27 2012

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
  NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF BELOIT...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELOIT...GLEN ELDER...SCOTTSVILLE...JEWELL...RANDALL...MONTROSE AND
  FORMOSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3941 9841 3959 9835 3984 9814 3979 9793
      3947 9793 3930 9815
TIME...MOT...LOC 2021Z 201DEG 32KT 3945 9820
WIND...HAIL 60MPH 1.00IN

$$

GUERRERO
1 follow-up statement
591 
WWUS53 KGID 272055
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CDT FRI APR 27 2012

KSC089-123-272106-
/O.EXP.KGID.SV.W.0065.000000T0000Z-120427T2100Z/
MITCHELL KS-JEWELL KS-
355 PM CDT FRI APR 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEWELL AND
NORTHEASTERN MITCHELL COUNTIES WILL EXPIRE AT 400 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

LAT...LON 3941 9841 3959 9835 3984 9814 3979 9793
      3947 9793 3930 9815
TIME...MOT...LOC 2056Z 201DEG 32KT 3974 9805

$$

GUERRERO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:35 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 27, 2:35 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
235 PM CDT FRI APR 27 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY.  EARLY AFTERNOON WATER VAPOR
IMAGERY PLACED THE CENTER OF THE UPPER LOW IN NORTHWEST KANSAS WHILE
AT THE SURFACE... THE LOW WAS CENTERED SOUTHWEST OF HAYS KANSAS.
SPC MESO PAGE INDICATES AN AXIS OF 500 TO 1000 J/KG OF SFC BASED
CAPE ACROSS NW/NC KS WITH INSTABILITY INCREASING TO THE SOUTH INTO
SOUTH CENTRAL KANSAS.  EFFECTIVE SHEAR OF 40 TO 50KTS RESIDES ACROSS
OUR SOUTHEAST NEBRASKA COUNTIES INTO OUR NC KANSAS COUNTIES...AND A
NARROW CORRIDOR OF EFFECTIVE HELICITY OF 300 M2/S2 IS LOCATED ALONG
OUR CURRENT ONGOING CONVECTION IN NC KS.  MODELS ARE CONSISTENT IN
TRACKING THE SURFACE LOW EASTWARD ALONG I70 THIS AFTN/EVE WITH THE
LOW REACHING THE KANSAS CITY AREA AROUND 06Z.  SEVERE THUNDERSTORMS
REMAIN POSSIBLE FOR SEVERAL HOURS YET THIS AFTERNOON AND INTO THE
EVENING UNTIL SURFACE LOW PASSES...WITH OUR NC KANSAS COUNTIES
STANDING THE BEST POTENTIAL FOR THE SEVERE WEATHER.  LOOKING AT THE
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES
POSSIBLE.

FARTHER NORTH INTO NEBRASKA...THUNDERSTORM CHANCES CARRY INTO THE
EVENING AND FIRST PART OF THE NIGHT AS THE UPPER LOW CROSSES WITH
PCPN DIMINISHING SW/NE BY MORNING.  DRY CONDITIONS FORECAST SATURDAY
WITH SEASONAL TEMPS IN THE UPPER 60S.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY. NOT MUCH TIME TO WRITE
TODAY DUE TO SEVERE WEATHER. IN GENERAL...THE PATTERN BECOMES
ZONAL BY MONDAY AS THE UPPER LOW OVER THE DAKOTAS LIFTS NORTH. THE
ZONAL FLOW CONTINUES OVER THE AREA THROUGH THE REMAINDER OF THE
PERIOD. ZONAL FLOW WOULD SUGGEST MILDER THAN NORMAL TEMPERATURES
AND CHANGEABLE WEATHER. THUS HAVE RAISED TEMPS A FEW DEGREES FROM
ON GOING FORECAST MOST PERIODS AND CONTINUED THE MENTION OF LOW
PROBABILITIES OF THUNDERSTORMS MOST DAYS.

&&

.PREV DISCUSSION... /ISSUED 1238 PM CDT FRI APR 27 2012/

AVIATION...18Z KGRI TAF. SCATTERED THUNDERSTORMS ON THE RADAR
CONTINUALLY REDEVELOPING. THUS...MENTIONED PROMINENTLY IN TAF FOR
NEXT 4 HOURS. THEY WILL BE HIT AND MISS...SO NOT ALWAYS RAINING
AND THUNDERING...BUT DEFINITELY THERE WILL BE THUNDER IN THE AREA
THROUGH THE AFTERNOON. THEN GOOD CHANCES FOR THUNDER THE REST OF
THE AFTERNOON AND INTO THE EARLY EVENING. THE SURFACE LOW
PRESSURE SYSTEM THAT IS THE CAUSE OF THIS WEATHER IS FORECAST TO
MOVE EAST THROUGH THE EVENING. AS THE SYSTEM MOVES EAST...RAIN
WILL END AND CLOUDS WILL DISSIPATE...ESPECIALLY AFTER MIDNIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 27, 2:46 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
246 PM CDT FRI APR 27 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
282000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
246 PM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTH
CENTRAL KANSAS. CONDITIONS ARE FAVORABLE FOR TORNADOES...ALONG
WITH LARGE HAIL THE SIZE OF GOLF BALLS...AND DAMAGING WINDS OF 60
MPH.

FARTHER NORTH INTO SOUTH CENTRAL NEBRASKA...MAINLY SOUTH OF
HIGHWAY 6...STRONG TO SEVERE STORMS MAY ALSO OCCUR. THE STORMS
WILL BE CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND 50 TO
60 MPH WINDS.

HEAVY RAINFALL IS EXPECTED FROM ANY THUNDERSTORMS...AND RAINFALL
TOTALS IN EXCESS OF ONE INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROM SUNDAY NIGHT THROUGH THURSDAY...THUNDERSTORM CHANCES
RETURN TO THE OUTLOOK AREA...AS MULTIPLE UPPER LEVEL DISTURBANCES
TRACK ACROSS THE CENTRAL PLAINS. AT THIS TIME...IT APPEARS THAT
THERE WILL BE THE POTENTIAL FOR AT LEAST SOME STRONG
STORMS...ALTHOUGH IT STILL REMAINS TOO EARLY TO PINPOINT THE
EXACT TIMING AND LOCATION OF THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING IN
NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Apr 27, 2:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
230 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             10 NE NATOMA            39.29N 98.89W
04/27/2012  E0.75 INCH       OSBORNE            KS   CO-OP OBSERVER

            HEAVY RAIN WITH FEW HAIL STONES. OBSERVER IS 2 SW OF
            COVERT.

&&

DOXEY
Local storm report, Apr 27, 2:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             GLEN ELDER              39.50N 98.31W
04/27/2012  E0.25 INCH       MITCHELL           KS   LAW ENFORCEMENT

            ZERO VISIBILITY IN HEAVY RAIN AND PEA SIZE HAIL ON HWY 24
            BETWEEN GLEN ELDER AND CAWKER CITY

&&

DOXEY
Local storm report, Apr 27, 2:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
245 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             1 W CAWKER CITY         39.51N 98.45W
04/27/2012  E0.88 INCH       MITCHELL           KS   LAW ENFORCEMENT

&&

FAY
Special weather statement, Apr 27, 2:48 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT FRI APR 27 2012

KSZ007-272015-
JEWELL KS-
248 PM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL COUNTY UNTIL 315 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ESBON TO GLEN
ELDER...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BURR OAK...
  MANKATO...
  JEWELL...
  MONTROSE...
  RANDALL...
  FORMOSO...
  LOVEWELL STATE PARK...
  WEBBER...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3957 9794 3957 9837 3997 9850 4001 9821
      4000 9802
TIME...MOT...LOC 1948Z 234DEG 21KT 3990 9841 3957 9826

FAY
Local storm report, Apr 27, 3:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GLEN ELDER              39.50N 98.31W
04/27/2012  E1.25 INCH       MITCHELL           KS   LAW ENFORCEMENT

            HAIL FALLING AT GLEN ELDER RESERVOIR.

&&

FAY
Local storm report, Apr 27, 3:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
312 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             GLEN ELDER              39.50N 98.31W
04/27/2012  E1.00 INCH       MITCHELL           KS   CO-OP OBSERVER

&&

FAY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:23 AM CDTSpecial Weather StatementGIDRooks37 min
Apr 27, 7:58 AM CDTSpecial Weather StatementGIDRooks32 min
Apr 27, 8:30 AM CDTSpecial Weather StatementGIDRooks30 min
Apr 27, 8:59 AM CDTSpecial Weather StatementGIDPhillips31 min
Apr 27, 9:25 AM CDTSpecial Weather StatementGIDSmith35 min
Apr 27, 12:45 PM CDTSpecial Weather StatementGIDOsborne30 min
Apr 27, 1:28 PM CDTSpecial Weather StatementGIDOsborne32 min
Apr 27, 2:05 PM CDTSpecial Weather StatementGIDSmith25 min
Apr 27, 2:09 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne47 min
Apr 27, 2:48 PM CDTSpecial Weather StatementGIDJewell27 min
Apr 27, 3:03 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell42 min
Apr 27, 3:26 PM CDTTornado WarningGIDJewell, Mitchell34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.